Alert archive / Texas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 69, NWS Brownsville, TX
NWS Brownsville, TX issued this severe thunderstorm warning at Oct 12, 2003, 7:29 AM CDT for Hidalgo County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 12, 2003, 7:29 AM CDT (12:29 UTC)
- Expired
- Oct 12, 2003, 8:15 AM CDT
- In force
- 46 min
- Issued by
- NWS Brownsville, TX
- Area
- Counties, with a storm outline in the text
County Hidalgo County, TX
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brownsville Intl, TX (KBRO), launched 12:00Z, 0.5 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1107 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 772 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBRO 121229 SVRBRO TXC215-121315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BROWNSVILLE TX 728 AM CDT SUN OCT 12 2003 THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN HIDALGO COUNTY IN DEEP SOUTH TEXAS * UNTIL 815 AM CDT * AT 728 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES WEST OF HIDALGO MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HIDALGO BY 735 AM CDT. PALMVIEW BY 740 AM CDT. MISSION BY 745 AM CDT. MCALLEN BY 750 AM CDT. PHARR BY 755 AM CDT. SAN JUAN BY 800 AM CDT. DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 2612 9850 2599 9836 2630 9797 2647 9816 $$ PHILO
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 12, 2:30 AM CDT, 4 hours 59 minutes earlier.
Area forecast discussion, Oct 12, 2:30 AM CDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BROWNSVILLE TX 230 AM CDT SUN OCT 12 2003 .SHORT TERM...CLD TOPS -87 DEG C JUST WEST OF ZAPATA...AVN INITS BEST ON THIS HVY RAFL EVENT FOR DEEP S TX. HPC HAS PLACED ALL OF THE RGV UNDER EXCESSIVE RAFL POTENTIAL >5 INCHES TDY. FLASH FLOOD WARNING ISSUED BY CRP FOR LA SALLE...MCMULLEN AND WEBB COUNTIES THRU 430 AM TDY. PWATS OVR BRO HAVE BEEN GREATER THAN 2 INCHES SINCE 00Z TUE...WITH CURRENT SOUNDING FM 00Z TDY CALCULATING A PWAT OF 2.22 INCHES AND 2900 J/KG OF CAPE. CRP...MAINTAINS 2.20 INCHES OF PWAT AND HIER CAPES THAN LAST EVENING...UP TO 2455 J/KG OF CAPE...AS A MORE EAST LLVL FLOW...WITH SOUTH FLOW FM 850MB TO 700MB NOW. SHRAS/TSRAS WITH VERY HVY RAFL FORMING OVR WRN VLY AND ALSO WILLACY...KENEDY AND NRN HIDALGO COUNTIES AS PRONOUNCED RIDGING OF THETA-E OCCURRING OVR THE RGV. KBRO 1H PCPN TOTALS ESTIMATED AT 2 TO 3 INCHES. XPCT MOST OF THE RGV TO REACH FFG AMOUNTS TDY...WITH FFW ALREADY ISSUED FOR ZAPATA...STARR AND JIM HOGG. WITH SFC BOUNDARY APPROACHING DEEP S TX...AND CONTINUED MSTR CONVERGENCE AND UPPER SUPPORT WITH TIME...FLOOD SITUATION IS DEVELOPING IN THE RGV. S/WV ENERGY EJECTED BY AGGRESSIVE NW MEXICAN UPPER LOW IS TRAVERSING OUR WRN COUNTIES NOW...FORCING STRONG TSTM DEVELOPMENT. HUGE MCS WILL CONTINUE TO ADVECT AND FORM IN THE REGION THIS MRNG AND TDY...WITH OUTFLOWS FROM CONVECTION NORTH ALSO ADDING SURFACE FORCING TDY. THIS MCS FEEDS ON ITSELF IN A VERY FAVORABLE ENVIRONMENT TDY...INCREASING IN INTENSITY AND AREAL COVERAGE...AS UPPER DIFFLUENT FLOW CONTINUES TO INDUCE EXTREME H7 UVM OVR ALL OF THE RGV...WITH 12 -UBAR/S ENCOMPASSING ALL OF THE VLY BY THIS PM. LARGE CONVECTIVE COMPLEX SHUD PRODUCE TREMENDOUS RAINFALL RATES AND EXCESSIVE RAIN TOTALS IN THE RGV TDY. EXTREMELY COLD CLOUD TOPS OVER NE MX/S TX. SPENES AT 0645Z WRITES (IN DEEP S TX) WITH PERSISTENT CLOUD TOP TEMPS TO ALMOST -90C/PW VALUES OF 2.3/SURFACE DEW POINTS 75-80F THE SATELLITE ESTIMATING TECHNIQUE IS OFF THE SCALE SHOWING RATES OF AT LEAST 2/HALF HOUR. AVN SAW THIS EVENT LAST NIGHT...AND WILL STICK CLOSE TO ITS MASS FIELD SOLUTIONS FM INIT THRU 120H. QUANTITATIVE PRECIPITATION FORECAST DISCUSSION FM 208 AM CDT AGREES...BY THE FAR THE MAJOR PLAYER OF THE DAY WITH EXPECTED PCPN AMOUNTS OF AT LEAST 2-3 IF NOT LOCALLY GREATER THAN 5. BRO REPORTS RADAR ESTIMATES OF POSSIBLY GREATER THAN 8 THIS EVENING. THE MEAN TROUGH TO THE WEST AND RIDGE TO THE EAST REMAIN THE MAIN CONTROL MECHANISMS AS THE DEEP TROPICAL MOISTURE IS TRANSPORTED NORTH THROUGH MEXICO INTO SRN TX WITH TREMENDOUS LOW LEVEL MOISTURE BEING ADVECTED EAST FROM THE GULF. THE TROUGH IS FCST TO SHEAR AND BECOME ELONGATED AS THE RIDGE IS DEPRESSED ON THE NRN SIDE IN RESPONSE TO THE FALLING HEIGHTS TO THE NORTH. STRONG SFC NORTHERLY WINDS QUICKLY REVERT TO EAST THEN SE BY 12-18 HRS INTO FCST PD...THEREFORE RAINFALL AMOUNTS SHOULD QUICKLY BEGIN TO TAPER OFF IN THE SECOND 12-HR PD AS THE SFC FOCUS BECOMES ILL DEFINED. IN THE MEANTIME...ETA IS DOING A HORRIBLE JOB AS WELL AS THE NGM. THE CANADIAN HAS A RATHER LARGE 1 AREA WHICH IS HINTING AT HEAVIER PCPN. THE GFS IS THE MODEL OF CHOICE AS LAST NIGHTS 00Z RUN WAS PROBABLY CLOSE WITH ITS 6 MAXIMUM...MAYBE SLIGHTLY DISPLACED. HPC FCST IS VERY CLOSE TO GFS WITH 2-3 ACROSS EXTREME SOUTH TEXAS TAPERING OFF AS THE PCPN EXTENDS NW UP THE RIO GRANDE. && .LONG TERM...RAINS NEVER REALLY TURN OFF UNTIL THU...WHEN ENUF PUSH BRINGS MORE STABLE AMS INTO OUR AREA. HVY RAFL POSSIBLE AGAIN ON WED CAA AND SHARP FROPA. && .MARINE...AT 1 AM BUOY 020 REPORTED E-NE WINDS AT 19 KT WITH GUSTS TO 23 KT AND SEAS 5 FEET AT 5 SECONDS. 500MB RIDGE OVER THE WESTERN GULF OF MEXICO CONTINUES TO KEEP BULK OF CONVECTION ACROSS NORTHERN MEXICO INTO THE RIO GRANDE PLAINS. EXPECT MODERATE TO STRONG EAST WINDS TODAY DUE TO STRONG INFLOW INTO APPROACHING MCS...SO WILL RAISE SCA FLAGS OFFSHORE FOR TODAY. WINDS SHOULD DROP TONIGHT...AS SURFACE PRESSURE GRADIENT BETWEEN COASTAL TROUGH ALONG NORTHEAST MEXICAN COAST AND COLD FRONT HEADING SOUTH. OUTFLOW FROM CONVECTION MOVING INTO DEEP SOUTH TEXAS FROM NORTHEAST MEXICO MAY DRIFT INTO THE COASTAL WATERS PROVIDING A FOCUS FOR LOW LEVEL CONVERGENCE AND AN INCREASE IN SHRA/TSRA FOR TODAY. SCATTERED TO NUMEROUS SHRA/TSRA EXPECTED THROUGH THE PERIOD. SMALL CRAFT ADVISORIES MAY BE REQUIRED FOR WED AND THU...IN NE/E FLOW ACROSS THE NORTHERN GULF DUE TO STRONG SURFACE HIGH OVER E CONUS. && .AVIATION...SHOWERS AND THUNDERSTORMS WILL IMPACT THE LOWER RIO GRANDE VALLEY TODAY AS A CONVECTIVE BOUNDARY OVER THE HILL COUNTRY MOVES SOUTH. PATCHY EARLY MORNING FOG...OTHERWISE...GENERALLY VFR TO MVFR CONDITIONS...EXCEPT IFR DUE TO VISIBILITY IN VERY HEAVY RAIN WITH SHOWERS AND THUNDERSTORMS TODAY. && .PRELIMINARY POINT TEMPS/POPS... BROWNSVILLE ET 083/071 083/071 084 80/60/50/60/50 HARLINGEN ET 083/070 084/070 085 80/60/50/60/50 MCALLEN TT 082/072 084/073 087 80/60/50/60/50 RIO GRANDE CITY TT 082/068 084/068 087 80/60/50/60/50 SOUTH PADRE ISLAND ET 083/073 083/072 083 80/60/50/60/50 .BRO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THRU 22Z FOR TXZ248>257 SCA TODAY FOR GMZ150-155-170-175. && SYNOPTIC-GRIDS...58 MARINE-AVIATION-MESO...59 THIS PRODUCT IS ALSO AVAILABLE ON OUR INTERNET WEB PAGE AT: HTTP://WWW.SRH.NOAA.GOV/BRO
Hazardous weather outlook, Oct 12, 6:05 AM CDT, 1 hour 24 minutes before
TXZ248>257-131100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BROWNSVILLE TX 605 AM CDT SUN OCT 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS. .DAY ONE..TODAY AND TONIGHT. A FLASH FLOOD WATCH IS IN EFFECT TODAY FOR ALL OF DEEP SOUTH TEXAS UNTIL 5 PM SUNDAY. AN EXTENSION OF THE WATCH THROUGH TOMORROW IS LIKELY. NUMEROUS THUNDERSTORMS WITH VERY HEAVY RAINFALL HAVE BEEN MOVING ACROSS DEEP SOUTH TEXAS THROUGH EARLY MORNING AND ARE EXPECTED TO CONTINUE THROUGH THIS AFTERNOON. RAINFALL AMOUNTS WILL AVERAGE 1 TO 2 INCHES WITH ISOLATED AMOUNTS OF 4 TO 6 INCHES POSSIBLE. A SMALL CRAFT ADVISORY IS IN EFFECT OFFSHORE TODAY...DUE TO MODERATE TO STRONG EASTERLY WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. STRONG THUNDERSTORMS WITH VERY HEAVY RAINFALL ARE FORECAST FOR MONDAY...AS A COLD FRONT STALLS OVER DEEP SOUTH TEXAS AND LIFTS THE MOIST AND UNSTABLE AIRMASS OVER OUR REGION. FLASH FLOODING WILL BE THE MAIN THREAT...ALTHOUGH STRONG GUSTY WINDS...SMALL HAIL...AND FREQUENT LIGHTNING ARE ALSO POSSIBLE. A STRONG COLD FRONT WILL MOVE THROUGH OUR REGION WEDNESDAY WITH FLOODING RAINS A POSSIBILITY ONCE MORE. WITH MODERATE TO STRONG WINDS BEHIND THE FRONT...SMALL CRAFT ADVISORIES FOR WINDS AND SEAS MAY BE NECESSARY WEDNESDAY AND THURSDAY. A STRONGER FRONT IS DUE FRIDAY NIGHT...BRINGING STRONG NORTH WINDS OVER THE COASTAL WATERS WITH THE NEED FOR SMALL CRAFT ADVISORIES. .SPOTTER INFORMATION STATEMENT. SPOTTER ACTIVATION IS LIKELY TODAY...TONIGHT AND MONDAY. 59
The office that day
Everything else NWS Brownsville, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 12, 1:58 AM CDT | Flash Flood Warning | BRO | Jim Hogg, Starr, Zapata | 3 hr |
| Oct 12, 3:19 AM CDT | Flash Flood Warning | BRO | Brooks | 3 hr |
| Oct 12, 4:48 AM CDT | Flash Flood Warning | BRO | Jim Hogg, Starr, Zapata | 3 hr |
| Oct 12, 5:20 AM CDT | Flash Flood Warning | BRO | Hidalgo | 3 hr |
| Oct 12, 5:23 AM CDT | Severe Thunderstorm Warning | BRO | Hidalgo | 37 min |
| Oct 12, 6:00 AM CDT | Severe Thunderstorm Warning | BRO | Hidalgo | 45 min |
| Oct 12, 6:08 AM CDT | Flash Flood Warning | BRO | Brooks | 3 hr |
| Oct 12, 7:38 AM CDT | Tornado Warning | BRO | Hidalgo | 52 min |
| Oct 12, 8:10 AM CDT | Flash Flood Warning | BRO | Brooks, Hidalgo, Jim Hogg, Starr, Zapata | 3 hr |
| Oct 12, 8:51 AM CDT | Severe Thunderstorm Warning | BRO | Brooks, Kenedy | 39 min |
| Oct 12, 9:52 AM CDT | Flash Flood Warning | BRO | Kenedy, Willacy | 3 hr |
| Oct 12, 10:21 AM CDT | Flash Flood Warning | BRO | Cameron | 3 hr |
| Oct 12, 1:34 PM CDT | Flash Flood Warning | BRO | Cameron | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.